pred and spots

does anyone else find that after a course of steroids they have an outsize outbreak of spots. not impressed had this prob after finshed course of pred lasting from christmas to easter then they cleared up only to find that after another course from july to beg october they came back again they cleared up but am suffering again now after a week on 40. only seem to find get them either at end of course or just before finish pred. Anyone any suggestions of how to avoid the dreaded red spotty face.

3 Replies

  • Hi Katherine,

    Yes, this is a familiar problem! It's due to the prednisolone having some androgenic effects - similar to the male hormone testosterone, which is what causes spots at puberty, in both boys and girls. I find it very disconcerting and annoying to have spots at the age of 29 - I thought I was through all that!

    I have used spot creams containing benzoyl peroxide in the past, which work by drying out the skin and getting rid of the spot faster. The problem with these is that they are very drying, and although my skin might be greasy on my forehead where the spots are developing, overall it is typical very dry atopic skin. The cream makes this dryness worse!

    Another thing that I found very helpful in the past, when I was on high dose steroids and had quite severe acne, was the oral contraceptive pill Dianette. This is a pill that's designed for teenage girls with acne; rather than containing a progestogen and an oestrogen, it contains a progestogen and an anti-androgen. This means that it directly blocks the androgenic effects of the steroids - which include acne and increased hair growth (including sometimes facial hair). Since the androgenic effects are not what makes the steroids work for the asthma, blocking these effects shouldn't affect asthma control. Unfortunately, Dianette is only licensed for a few years (or at least it always used to be) so I did have to switch to a more conventional COCP eventually, although by that stage acne wasn't such a massive problem anyway. It is an option that is worth considering, though, particularly if you want to take the Pill anyway.

    There are other solutions and things that can be done for acne, from antibiotics, both creams and oral, to other medications and laser treatment. Don't feel embarrassed about seeking help from your doctor for acne - it is increasingly being recognised as a big problem that has a profound effect on confidence and self-esteem. Your GP should be able to offer help.

    Hope this helps

    Em H

  • thanks em just really annoying esp as get all side effects from pred spots and weight gain etc etc etc and very little benefit. I already take the pill for period pain as nothing else works as once pain kicks in it kicks in. suppose the real answer is tell chest to behave which we are def not doing at the mo and therefore stay off the dreaded pred. I really must learn to be more compliant in all areas of life and maybe chest will follow suit. LOL

  • As you are already on the Pill it might be worth asking if you can switch to Dianette, Katherine; I found it was the only thing that worked well for my pred-induced acne. I also suffered from severe period pains as a teenager and also severe pre-menstrual exacerbations of asthma, and I found that Dianette was just as effective as an oestrogen-progestogen combined pill for controlling these. The only down side is that you can't stay on it for ever (it's licensed for a period of a few years, I can't remember how long exactly), and there is a marginally higher risk of venous thromboembolism (eg DVT) compared to one of the commonly used low dose combined oral contraceptive pills. It's therefore not recommended for women with a history or family history of thromboembolism (but then nor are any other combined contraceptive pills).

    I should have said below that it is a combination of an oestrogen (ethinylestradiol) and an anti-androgen (cyproterone), not a progestogen and an anti-androgen, sorry.

    I always think it's very unfortunate that the side effects of pred are so universally unpleasant - why should it make us fat, spotty, hairy and grumpy when it could make us tall, thin, blonde and witty?!


You may also like...